Updating the beers criteria for potentially inappropriate medication

The most commonly used drugs—acetaminophen, ibuprofen, and aspirin—are available OTC and contribute significantly to adverse drug reactions in the elderly.Generally, the more drugs a person takes, the greater the risk of adverse reactions and drug interactions.Also, drug interactions can occur if no single healthcare provider knows the patient’s complete medication picture.Among older adults, polypharmacy is a common problem.This article explores potential problems related to multiple drug use in the elderly, including age-related alterations in response to drugs, drug-drug and drug-herbal interactions, and nonadherence with the medication regimen.It also identifies strategies to minimize these risks.Patients with financial problems or who live on fixed incomes may decide to take lower-than-prescribed dosages to extend their supply—or they may not fill a prescription at all. Medication-related problems in the elderly: defining the issues and identifying solutions. Appropriate prescribing in elderly people: how well can it be measured and optimized? Polypharmacy and prescribing quality in older people. As a nurse, you can be pivotal in helping older patients manage their medications and prevent polypharmacy.

updating the beers criteria for potentially inappropriate medication-81updating the beers criteria for potentially inappropriate medication-89updating the beers criteria for potentially inappropriate medication-61

Also, because the liver metabolizes many drugs, such age-related changes as reduced hepatic blood flow and liver size alter drug clearance.So be sure to ask the patient about all preparations—not just prescription drugs—he or she is taking.Poor adherence to the medication regimen is an ongoing problem among older adults.In a prescribing cascade, an adverse reaction to one drug goes unrecognized or misinterpreted, causing the healthcare provider to inappropriately subscribe a second drug to treat signs and symptoms.This can lead to potentially dangerous situations and overprescribing.

Leave a Reply